Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 17, NWS Northern Indiana

March 7, 2017

NWS Northern Indiana issued this small craft advisory at Mar 7, 2017, 3:57 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2017, 3:57 PM EST (20:57 UTC)
Expired
Mar 8, 2017, 7:00 AM EST
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

919 
WHUS73 KIWX 072057
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
357 PM EST TUE MAR 7 2017

LMZ043-046-080500-
/O.CAN.KIWX.GL.W.0006.000000T0000Z-170308T0000Z/
/O.NEW.KIWX.SC.Y.0017.170307T2057Z-170308T1200Z/
/O.NEW.KIWX.GL.W.0007.170308T1200Z-170308T2300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
357 PM EST TUE MAR 7 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 7 AM TO 6 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT FROM 7 AM TO 6 PM EST
WEDNESDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS
SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 7 AM EST WEDNESDAY. 

* WINDS: SOUTHWEST 15 TO 30 KNOTS TONIGHT. WEST 20 TO 30 KNOTS ON
  WEDNESDAY WITH GUSTS TO 35 KNOT GALES.


* WAVES: 3 TO 6 FEET TONIGHT BUILDING TO 5 TO 10 FEET WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR 
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
2 follow-up statements
760 
WHUS73 KIWX 080359
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1059 PM EST TUE MAR 7 2017

LMZ043-046-081200-
/O.CON.KIWX.SC.Y.0017.000000T0000Z-170308T1200Z/
/O.CON.KIWX.GL.W.0007.170308T1200Z-170308T2300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1059 PM EST TUE MAR 7 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 6 PM EST
WEDNESDAY...

A GALE WARNING REMAINS IN EFFECT FROM 7 AM TO 6 PM EST WEDNESDAY.
A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
WEDNESDAY. 

* WINDS: SOUTHWEST 15 TO 30 KNOTS TONIGHT. WEST 20 TO 30 KNOTS ON
  WEDNESDAY WITH GUSTS TO 40 TO 45 KNOT GALES. 

* WAVES: 3 TO 6 FEET TONIGHT BUILDING TO 5 TO 10 FEET WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
192 
WHUS73 KIWX 080941
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
441 AM EST WED MAR 8 2017

LMZ043-046-081745-
/O.CON.KIWX.SC.Y.0017.000000T0000Z-170308T1200Z/
/O.CON.KIWX.GL.W.0007.170308T1200Z-170308T2300Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
441 AM EST WED MAR 8 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

A GALE WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING. A
SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING. 

* WINDS: SOUTHWEST TO 30 KNOTS BECOMING WEST GALES TO 35 KNOTS
  THIS MORNING. GUSTS TO 45 KNOT GALES LATE THIS MORNING THROUGH 
  THIS AFTERNOON.

* WAVES: BUILDING TO 5 TO 10 FEET THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 7, 3:33 PM EST, 24 minutes earlier.

Area forecast discussion, Mar 7, 3:33 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
333 PM EST Tue Mar 7 2017

.SYNOPSIS...
Issued at 1254 PM EST Tue Mar 7 2017

It will be mild tonight with lows in the middle to upper 30s. It
will become very windy by late Wednesday morning through
Wednesday afternoon with wind gusts of 50 to 60 mph possible.
Highs will primarily be in the 50s, except a bit cooler near Lake
Michigan. Colder air can then be expected for much of the
remainder of this week into early next week.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 324 PM EST Tue Mar 7 2017

Primary focus on high wind event for Wednesday. Extremely
deep/wrapped mid tropospheric vortex over western Ontario this
afternoon. Secondary frontal boundary to sag southward through the
Upper Great Lakes on Wednesday in tandem to strong westerly 50-60 kt
8H jetlet to rotate from MN/IA at 06 UTC Wed and into southern Lower
Michigan to western Lower Great Lakes near peak heating. Near full
sun along with segue to sfc-925mb warm air advection in advance of
the front to lend extreme 1000-8H lapse rates on order of 9.5 c/km
to provide efficient momentum transfer leaning towards higher
level/L2 bufkit for gusts. Placement of jetlet to favor strongest
winds across far northern CWA along southern flank of jetlet and
with potential for G60 mph along with possible tree/power pole/line
damage and even  minor structural damage hoisted high wind watch
earlier/midday. While upgrade to high wind warning is anticipated at
this time, will allow midnight shift full assessment of 00 UTC model
data to allow for pinpoint timing/magnitude or allow for downgrade
to wind advisory. Farther south moderate to high level wind advisory
to be issued this afternoon. Slight bump to temps tonight and
Wednesday over blended approach per mixing tonight and low level
waa/insolation effects.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 324 PM EST Tue Mar 7 2017

As eastern Canada/CONUS trof dampens and becomes broad over the
next couple of days next system /now into the Pacific Northwest/
to bring frontal wave out of Western Plains Thursday and into
middle Ohio Valley by late Thursday night. Squelched over zealous
blends lake effect pops for Friday given meager setup and
relatively poor thermal differentials. Another system more
southerly tracked system moves from the southern plains Sat into
TN valley early Sun. Primarily light northern fringe snowfall from
this system anticipated with Ohio Valley more suited for moisture
return/moderate snow/mixed precip event. Another northern track
system for early next week. Models begin to diverge more
significantly especially with respect to thermal profile with
precipitation type.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1254 PM EST Tue Mar 7 2017

VFR conditions will prevail at both sites with little more than
cirrus through the afternoon and eventually full clearing on
Wednesday. As low level jet ramps up, low level wind shear will
become a concern overnight with the threat ending once the
stronger winds mix to the surface. At present winds are somewhat
conservative at both TAF sites Wednesday, but the potential does
exist for sustained winds over 30 kts and wind gusts to 50 kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 9 AM EST /8 AM CST/ to 6 PM EST /5 PM CST/
     Wednesday for INZ003-004-012>018-020-022>027-032>034.

     High Wind Watch from Wednesday morning through Wednesday
     afternoon for INZ005>009.

MI...High Wind Watch from Wednesday morning through Wednesday
     afternoon for MIZ077>081.

OH...Wind Advisory from 9 AM to 6 PM EST Wednesday for OHZ015-016-024-
     025.

     High Wind Watch from Wednesday morning through Wednesday
     afternoon for OHZ001-002-004-005.

LM...Small Craft Advisory until 7 AM EST Wednesday for LMZ043-046.

     Gale Warning from 7 AM to 6 PM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Fisher

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 7, 3:30 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
330 PM EST Tue Mar 7 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-082030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
330 PM EST Tue Mar 7 2017 /230 PM CST Tue Mar 7 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

West to southwest winds of 20 to 30 mph with some gusts to 35 mph can
be expected into this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are expected from late Wednesday morning into Wednesday
afternoon with gusts of 45 to 60 mph possible. For the latest
information, refer to the current Non Precipitation Weather product
from our office.

A return to more winter like weather is expected later this week and
weekend. Colder temperatures and chances for snow are in the
forecast. It remains too early to accurately determine location of
heaviest snow and amounts with many model discrepancies. Pay
attention to later forecasts from trusted and reliable sources.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Reports of damage or
wind gusts Wednesday would be appreciated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-082030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
330 PM EST Tue Mar 7 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Conditions hazardous to small craft will persist into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gale force wind gusts are expected Wednesday Conditions with
conditions remaining hazardous for small craft into Wednesday night
and again over the weekend.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:40 AM ESTSpecial Marine WarningIWX2 hr
Mar 7, 3:15 AM ESTSpecial Weather StatementIWXCass, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 2 more60 min
Mar 7, 3:44 AM ESTSevere Thunderstorm WarningIWXCass, White46 min
Mar 7, 4:15 AM ESTSpecial Weather StatementIWXAllen, DeKalb, Elkhart, Fulton, Kosciusko, LaGrange and 3 more60 min
Mar 7, 4:25 AM ESTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Miami and 2 more50 min
Mar 7, 4:35 AM ESTGale WarningIWX11 hr
Mar 7, 5:18 AM ESTSpecial Weather StatementIWXAdams, Blackford, Grant, Huntington, Jay, Wells57 min
Mar 7, 6:28 AM ESTSpecial Weather StatementIWXJay32 min
Mar 7, 12:36 PM ESTHigh Wind WatchIWXDeKalb, Elkhart, LaGrange, Noble, Steuben9 hr
Mar 7, 3:21 PM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, Fulton, Grant and 10 more27 hr
Mar 7, 3:57 PM ESTGale WarningIWX26 hr

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.